Arkansas, 2017Damaging Winds and Lightning Strike in Arkansas, July 23 to 28, 2017
July 23 to 28, 2017 · NWS LZK · 3 events in 3 counties and zones
Mainly damaging winds were reported with the severe thunderstorms of July 23-28, 2017.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mainly damaging winds were reported with the severe thunderstorms of July 23-28, 2017.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 23, 2:07 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 23, 2:07 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
307 PM CDT Sun Jul 23 2017
.SHORT TERM...Tonight Through Tuesday
A weakening ridge of high pressure and a weak cold front pushing
into the region from the north will result in isolated to
scattered showers and thunderstorms from northern into central
Arkansas through this evening.
Tonight and Monday, a weak system aloft will develop from southern
sections of the state to the western Gulf Coast. Hit and miss
precipitation will shift into central/southern sections of the
state.
More clouds/chances of rain on Monday will result in close to
seasonal temperatures. The current Heat Advisory will be allowed
to expire this evening.
Through Monday, storms will not tend to move much given a weak
steering flow, and moisture levels will be somewhat elevated.
Given this, locally heavy downpours will be noted, with some spots
picking up a quick inch of rain. Widespread appreciable rain is
not in the forecast, but some of us will get a nice cloudburst.
A severe storm or two is also possible, with strong/damaging
winds the main concern.
On Tuesday, rain will start becoming more spotty as high pressure
starts making a return. It will also be a little warmer, with
temperatures a little above average.
&&
.LONG TERM...Tuesday Night Through Saturday
The gist of the long term: Relief is on the way - but first, more
heat.
Upper level ridging will be centered over Arkansas Tuesday night and
Wednesday. It will be in the process of shifting west of the state
Wednesday night into Thursday as we start to see the beginnings of a
pattern shift develop. As a result, temperatures will still be quite
warm Wed and Thu, likely as hot as the warmest days of this past
week.
The upper ridge will amplify and shift to the western states Thu
into Fri, allowing a front to move into the state and begin to cool
things off. Some timing differences do exist with the arrival of the
front and the associated rainfall, but it does look like there will
be a decent chance of rain for most places Fri through Fri night.
Temperaturs on Fri may still be a little warm depending on which
model timing works out, but they will be notably cooler than recent
days or even the middle of this week. However, highs in the 80s and
much lower dewoints look like they'll be possible for next weekend
which will be quite welcome.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 73 92 74 94 / 40 30 20 30
Camden AR 75 91 74 95 / 30 50 20 20
Harrison AR 71 92 71 92 / 30 20 20 30
Hot Springs AR 75 92 74 95 / 40 50 20 30
Little Rock AR 76 92 75 94 / 40 40 20 30
Monticello AR 75 91 75 93 / 30 50 20 30
Mount Ida AR 74 92 73 95 / 40 50 20 30
Mountain Home AR 71 93 71 94 / 30 20 20 20
Newport AR 74 92 75 92 / 40 30 20 30
Pine Bluff AR 75 91 74 93 / 30 50 20 30
Russellville AR 74 92 74 95 / 40 30 20 30
Searcy AR 75 92 74 94 / 40 30 20 30
Stuttgart AR 76 92 75 93 / 40 40 20 30
&&
.LZK Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening FOR Arkansas-Baxter-
Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-
Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-
Izard-Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-
Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-
Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-
Yell.
&&
Short Term...46 / Long Term...64
Hazardous weather outlook, Jul 23, 4:00 AM CST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Sun Jul 23 2017
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Sun Jul 23 2017
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
A heat advisory continues for much of Arkansas through this evening
as the combination of high temperatures and humid conditions will
produce heat indices between 105 and 110 degrees. Please exercise
caution to minimize the affects of the heat and humidity and reduce
the possibility of heat related illness.
There is also a Marginal Risk of severe thunderstorms today and
tonight. Scattered thunderstorms will develop this afternoon and a
few of them could become severe with damaging winds and large hail
the main threats. The storms should be slow moving, so heavy
rainfall can be expected in a short period of time with some of
these storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
After slightly cooler conditions on Monday courtesy of clouds and
precipitation chances, very warm and humid conditions will return to
the area. High temperatures are expected to climb well into the 90s
once again for Tuesday through Thursday with heat advisories
possible once again.
Rain chances do increase towards the end of the week with cooler
temperatures expected as a frontal system tries to move through the
area. While showers and thunderstorms will be possible, the overall
threat of hazardous weather is low.
.Spotter Information Statement...
Spotter activation is not anticipated at this time.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
51/56
In the hours before
Special weather statement, Jul 23, 1:48 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Little Rock AR
248 PM CDT SUN JUL 23 2017
ARZ012-021-022-232030-
Pope AR-Johnson AR-Newton AR-
248 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON...SOUTHWESTERN
NEWTON AND NORTHWESTERN POPE COUNTIES UNTIL 330 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Devils Knob, or 14 miles north of Clarksville, moving east at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Dillen... Bertha...
Holman... Rosetta...
Devils Knob... Salus...
Catalpa... Fort Douglas...
Lutherville... Ozone...
Haw Creek Falls Campground... Hillcrest in Johnson County...
Mineral Springs Recreation Area...
Augsburg...
Treat...
LAT...LON 3574 9310 3538 9325 3560 9359 3577 9354
TIME...MOT...LOC 1947Z 283DEG 13KT 3567 9348
CROSS
Special weather statement, Jul 23, 3:04 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Little Rock AR
404 PM CDT SUN JUL 23 2017
ARZ043-044-232130-
Pulaski AR-Saline AR-
404 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE AND CENTRAL
PULASKI COUNTIES UNTIL 430 PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bryant, moving southwest at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Little Rock... Benton...
Bryant... Southwest Little Rock...
Shannon Hills... Otter Creek...
Salem in Saline County... Mabelvale...
Alexander... Bauxite...
Shaw... Congo...
Vimy Ridge... Grape...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3472 9246 3463 9236 3447 9254 3463 9268
TIME...MOT...LOC 2104Z 050DEG 10KT 3462 9250
CROSS
Special weather statement, Jul 23, 3:10 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Little Rock AR
410 PM CDT SUN JUL 23 2017
ARZ021-030-232145-
Johnson AR-Logan AR-
410 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LOGAN AND WESTERN
JOHNSON COUNTIES UNTIL 445 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Woodland, or 11 miles northeast of Ozark, moving east
at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Clarksville... Hartman...
Hoyt... Woodland...
Hinkle... Spadra...
Tokalon... Coal Hill...
Morrison Bluff... Oak Grove in Johnson County...
New Spadra... Harmony...
Yale... Ozone...
Union City... Hunt...
Wolf Pen Campground... Hillcrest in Johnson County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3546 9370 3570 9370 3566 9339 3537 9347
3539 9370 3541 9371
TIME...MOT...LOC 2109Z 286DEG 11KT 3556 9365
CROSSThunderstorm Wind, Faulkner
- When
- July 23, 3:40 PM CST
- Where
- Faulkner County, 0.69 mi S of Salem
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.070, -92.520
Thunderstorm winds blew a tree onto a home on Artis Lane 1 mile northeast of Red Hill...north of Dave Ward Drive on the far west side of Conway.
Thunderstorm Wind, Perry
- When
- July 27, 5:27 PM CST
- Where
- Perry County, 1.33 mi WNW of Houston
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.040, -92.720
Trees were down and blocking Highway 113 between Perry and Houston.
Lightning, Lonoke
- When
- July 28, 12:10 AM CST
- Where
- Lonoke County, 2.19 mi NE of Wattensaw
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 34.920, -91.840
Lightning struck a house on the 2100 block of Tippitt Road in Lonoke County. No injuries or structure fires reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 23 to 24, 2017$2.4 million · 13 events
- Flash Flooding and Flood in New York, July 23 to 24, 2017$1.2 million · 11 events
- Damaging Winds in Illinois, July 23, 2017$177,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 23, 2017$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in New York, July 23, 2017$134,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 23, 2017$73,000 · 50 kt wind · 16 events
- Flooding and Hail in Illinois, July 23, 2017$41,000 · 1.5 in hail · 28 events
- Damaging Winds in South Carolina, July 23, 2017$55,000 · 60 kt wind · 7 events
- Flood and Damaging Winds in Indiana, July 23, 2017$53,000 · 65 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 23, 2017$55,000 · 56 kt wind · 3 events
- Flood in Iowa, July 23, 2017$50,000 · 1 event
- Tornado and Damaging Winds in Indiana, July 23, 2017$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712125, 712126, 712127.